Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 113, NWS Wichita, KS

May 31, 1996Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 1996, 7:19 PM CDT for Saline County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1996, 7:19 PM CDT (00:19 UTC)
Expired
May 31, 1996, 8:15 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

What was reported inside it

TimeReportWhereRemark
May 31, 7:19 PM CDTHail 1.75Falun, KS
May 31, 7:54 PM CDTHail 1Falun, KS
May 31, 8:15 PM CDTHail 2Assaria, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 010020
SVRICT
KSC169-010115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT FRI MAY 31 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...SALINE COUNTY
 
AT 718 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 20 MILES SOUTHWEST OF SALINA MOVING NORTHEAST AT 15 MPH. THE
STORM WILL AFFECT SMOLAN BY 8PM. TWO INCH HAIL IS LIKELY WITH THIS STORM
ALONG WITH TORRENTIAL RAINS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 AM CDT, 15 hours 39 minutes earlier.

Area forecast discussion, May 31, 3:40 AM CDT, 15 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 AM CDT FRI MAY 31 1996

PLENTIFUL LO LVL MSTR ON MODEST SLY FLO TO CONT ACRS CWA TODAY. H8 DWPTS
OF +14 TO +16C DEPICTED BEST BY NGM INTO CNTRL/ERN KS DURG DAY ON 25-30KT
LLJ. SFC WRMFNT PROGD TO MOV ONLY SLOLY NWD ACRS OK AND INTO SCNTRL AND
SERN KS LATER THIS EVE. THIS IN COMBO WITH PERIODIC S/WVS IN UPR FLO OVR
UNSTABLE AIRMASS SHUD INITIATE CNVTN ACRS FA THRU TNGT. KICT 88D ALREADY
SHOWG CNVTN DVLPG JUST E OF ICT ATTM ACRS SRN FLINT HILLS. BELIEVE LIKELY
CAT 60 POPS WARRANTED ACRS AREA TODAY. DO NOT SEE MUCH IN WAY OF SS WHICH
MAY TEMPER EXTENT OF SVR WX A BIT. FWC TEMPS SEEM RSNBL.

RSL 075/061 65   SLN 075/063 65
ICT 078/065 65   HUT 077/064 65
CNU 077/065 66

KED

In the hours before

Local storm report, May 31, 4:16 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
415 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    5 S CLAFLIN               KS   1 INCH HAIL
05/31/96   BARTON

HYSELL
Local storm report, May 31, 4:30 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
435 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    4 W BUSHTON               KS   1 INCH HAIL
05/31/96   RICE                           REPORTED BY CITIZEN

0424 PM    BUSHTON                   KS   1 INCH HAIL
05/31/96   RICE                           REPORTED BY SHERIFF'S OFFICE

0428 PM    BUSHTON                   KS   1.75 INCH HAIL
05/31/96   RICE                           REPORTED BY SHERIFF'S OFFICE

HYSELL
Local storm report, May 31, 4:42 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
442 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 jPM    4 SW HOLYROOD             KS   1.75 INCH HAIL
05/31/96   ELLSWORTH                      REPORTED BY CITIZEN

HYSELL
Local storm report, May 31, 4:45 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
445 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    3 S CLAFLIN               KS   1.80 INCH HAIL
05/31/96   BARTON                         REPORTED BY SHERIFF'S
                                          DEPUTY COVERING THE GROUND

NOONAN
Local storm report, May 31, 5:08 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
508 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 SE RUSSELL              KS   1 INCH HAIL
05/31/96   RUSSELL                        REPORTED BY CITIZEN
                                          SOME CARS DENTED

HYSELL
Local storm report, May 31, 5:43 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
543 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    4 NW CHASE                KS   .75 INCH HAIL
05/31/96   RICE                           REPORTED BY CITIZEN

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:07 PM CDTSevere Thunderstorm WarningICTRussell53 min
May 31, 7:15 PM CDTFlash Flood WarningICTEllsworth, Rice5 hr
May 31, 7:15 PM CDTFlash Flood WarningICTRussell5 hr
May 31, 7:43 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
May 31, 8:09 PM CDTSevere Thunderstorm WarningICTSaline66 min
May 31, 8:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 31, 9:10 PM CDTFlash Flood WarningICTBarton3 hr
May 31, 9:55 PM CDTSevere Thunderstorm WarningICTKingman, Reno65 min
May 31, 10:38 PM CDTFlash Flood WarningICTMcPherson, Saline4 hr
May 31, 10:43 PM CDTSevere Thunderstorm WarningICTSumner62 min
May 31, 11:02 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 31, 11:26 PM CDTSevere Thunderstorm WarningICTSedgwick49 min
May 31, 11:30 PM CDTSevere Thunderstorm WarningICTChase, Marion45 min
May 31, 11:39 PM CDTSevere Thunderstorm WarningICTSumner51 min
May 31, 11:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley66 min
Jun 1, 12:35 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk55 min
Jun 1, 1:29 AM CDTSevere Thunderstorm WarningICTMontgomery61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.